advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Miramar, Florida, USA:

When my daughter starts complaining of a stomachache, I check her blood sugar and she's in the 80 mg/dl [4.4 mmol/L] to and 99 mg/dl [5.5 mmol/L] range. If I check her again a few minutes later, she's lower so I treat her. When I treat her low, even if I give her juice, she starts zoning out and looks like she's going lower and lower. I give her more juice or something else to get her stable and it seems like it takes about 30 minutes to get her focused again. It seems like I treat her and treat her and I feel like I'm losing her. Of course, when I check her blood sugar an hour later, she's often around 300 mg/dl [16.7 mmol/L]. At that point, I just wait about four hours to correct her. How do you know when a low is going to continue to keep going down? Even is she starts coming back up (checking her blood sugar), but physically she's still out of it, should I continue to treat the low? Am I overreacting too much?

Answer:

It sounds like maybe your basal rates are too high and/or the insulin to carbohydrate ratios are too high. Both possibilities should be discussed with your diabetes team. Continuing to fall is a sign of too much insulin. You need to treat earlier, but, really, I would think you need to reduce the insulin.

LD

[Editor's comment: One way to judge if the blood sugar is going to continue to fall is to know how much insulin is on board (IOB). Some pumps will calculate this for you. If yours does not, you can estimate the IOB by knowing how much you last bolused and when you last bolused. So, if your daughter's pre-lunch blood sugar was in range at noon and it's 4 p.m., you can usually assume that she has no IOB (except her basal insulin). If you check her around 1:15 p.m., you can assume that she still has about half her bolus insulin left, so she might continue to drop. Of course, the rate of drop also depends upon what foods were eaten and what exercise was done in the previous few hours. Some children will drop quickly just after exercise, some several hours later, and some many hours later.

In addition, with low blood sugars, the liver may begin releasing glucose, causing a "rebound" high blood sugar later. And, with additional fast acting carbohydrates to treat the low, you can contribute to the high. You might want to review our page on Hypoglycemia and consult with your daughter's diabetes team about treating lows. You may also want to review our Ask the Diabetes Team questions about rebound.

BH]

DTQ-20070730122009
Original posting 2 Aug 2007
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.